International Overdose Awareness Day is August 31, and our team at Bayless Integrated Healthcare is committed to raising awareness of this tragic problem while reducing the stigma of drug-related deaths.
According to the World Drug Report, drug use killed almost half a million people in 2019, while drug use disorders resulted in 18 million years of healthy life lost, mostly due to opioids. Over the past year, around 275 million people worldwide have used drugs, which is up 22% from 2010. Fentanyl is now the most prevalent cause of overdose, followed by alcohol and methamphetamine.
What is an Overdose?
An overdose occurs when there is more of a drug, or combination of drugs than your body can handle. There are several signs and symptoms that can indicate someone has overdosed, but these often vary based on the substance. It is a common misconception that only illegal or “street” drugs cause overdose resulting in death. However, intaking too much prescription medication can lead to an overdose. When it comes to overdosing there are two possible scenarios: purposeful overdose and accidental overdose.
In recent years, the number of accidental overdoses has grown as more people try “M30s.” These are cheap, counterfeit opioid pills containing fentanyl and stamped with an “M30,” made to look like the real pill. When taking medications that are not prescribed to you, the risk of having an incorrect dose, mixture, or completely different compound is extremely high and can be fatal.
Accidental overdose can also occur with medical detox. Suboxone and Subutex are drugs developed for the treatment of opioid addiction. There are several advantages to these treatment methods, including helping the individual to remain safe and comfortable during detox and reducing or eliminating cravings for heroin or other opiates thus, minimizing the chance of relapse.
It is important to utilize these treatment modalities under the direct care and supervision of a certified practitioner. These treatment methods can come with their own risks if/when not taken appropriately. When Subutex is used to help treat an individual, their tolerance becomes lower. If they relapse and take the same amount of drugs as they did before, they can overdose because their tolerance has decreased. The goal of these treatment modalities is to support the individual in their short-term and long-term goals, as well as provide an open and trusting patient-provider relationship where the individual has a safe and supportive space to address concerns before they occur.
The Dangers of Mixing Substances
Sadly, many people don’t realize the dangers of mixing substances like alcohol and prescription drugs, particularly anti-anxiety drugs, such as Valium and Xanax. Taking three or four pills at once can be fatal. Often people who do this are experiencing depression and might be acting out as a cry for help. Unfortunately, 10% of these people end up overdosing.
Some people may run into trouble when trying to quit cold turkey. For instance, alcohol is a substance that should never be stopped “cold turkey” without professional supervision. People with significant alcohol dependence can have severe withdrawal reactions, which can result in medical complications such as seizures, hypertensive crisis, elevated heart rate, nausea/vomiting, dehydration, among others, and can be potentially fatal.
A purposeful overdose occurs when someone knowingly intakes too much of a drug intending to end their life. Unfortunately, there has been an increase in addiction since the start of the Covid-19 pandemic, along with an increase in withdrawal symptoms and suicidal ideation.
Lasting Effects of Overdose
All drug misuse can potentially lead to brain injury, but hypoxic brain injury, caused by lack of oxygen to the brain, is an overlooked consequence of overdose. Hypoxic brain injury can lead to seizures, coma, and even death. Depending on how long the brain is without oxygen, the long-term consequences can vary. Generally, the longer a person is not breathing, equates to more damage to their brain. Brain damage can result in mild to severe impairment of:
- Movement, balance and coordination
- Senses, such as hearing or vision
- Spoken and written communication
- Thinking, concentration and memory
Know the Signs
Certain signs and symptoms can indicate an overdose, contingent on factors such as drug type, drug consumption, and the person’s health at the time. A good rule of thumb is if someone is not responding, do not assume they are sleeping. Snoring and gurgling can indicate a person is having trouble breathing. With substance use, especially substances that slow down the body’s systems, snoring may indicate potentially life-threatening obstruction of the airway. Always call an ambulance if you suspect someone has overdosed to receive immediate attention.
Naloxone, often referred to as Narcan, is a medication used to treat overdose in an emergency. Narcan is sprayed directly into a nostril in the case of an overdose, repeating the dose in alternate nostrils every two to three minutes until the person is responsive or EMS arrives. Narcan is a quick and potentially life-saving first step toward recovery.
How We Can Help
Here at Bayless, we want to prevent an overdose before it occurs by offering personalized, integrated care for substance abuse issues. We believe in providing comprehensive and integrated treatment for addiction and substance abuse to help you or your loved one achieve a balanced life of optimal health and well-being.
We can treat various addictions such as alcoholism, cocaine addiction, meth addiction, and opioid dependency. We provide medication-assisted treatment and Suboxone induction for opiate use disorders. We also provide a variety of therapy support including group and individual substance abuse therapy.
New patients can call Bayless Integrated Healthcare at 602-777-6337 for a free, 15-minute wellness consultation. You can also click here to make an appointment online. Remember, if you are experiencing a crisis, please call 911 immediately.